There have been many reports on acne, depression, and suicide over the years, mostly because a primary treatment for severe acne, isotretinoin (accutane), is known to increase the risk of depression and suicide. However, a new paper in the British Medical Journal, Association of suicide attemps with acne and treatment with isotretinoin: retrospective Swedish cohort study adds a new twist.
The researchers followed 5756 people in Sweden from 1980-2001, before, during, and after accutane treatment for severe acne. Sure enough, admissions to the hospital for suicide attempts were increased in patients during and for up to six months after completion of accutane treatment. Three years after treatment, and for the next 12 years, attempted suicide rates were back to normal levels, so the treatment didn't seem to have permanent effects. The effect size was such that it would take 2300 people treated with accutane for 6 months to result in one additional first suicide attempt. In addition, the effect of accutane on suicide attempts seemed to be stronger in women than for men, and the risk was higher among women who received two or more treatment courses.
Here's the twist. Attempted suicide rates were also higher in the population in the months prior to treatment with accutane. And some (admittedly small) studies have shown that accutane leads to an improvement in anxiety and depression (1)(2) due to a clearing up of the disfiguring acne. And one wonders about the increased risk in women - women who undergo more than one course of treatment would have worse acne, and it is plausible that, as a cohort, young women would be more concerned about disfiguring acne than young men. And of course, we know that acne is a disease of civilization (the Kitavans and Masai are unafflicted, for example) and obviously associated with inflammation, just like psoriasis and obesity and those other diseases all independently associated with depression and anxiety. I have heard of a case of someone with years of unsuccessful standard medical acne treatment (though not accutane, as that is not routinely used in young women in the US due to the risk of birth defects) who responded well to Cordain's dietary cure and also had increased energy on the Cordain paleo-inspired diet.
On the other hand, there are very plausible biological brain mechanisms for accutane causing depression, and accutane has caused depression behaviors in studies of young adult mice (3). Various mechanisms include disrupting hippocampal neurons and their communication (4) and interfering with the serotonin machinery (5 - this link is rather interesting, as accutane seems to be rather the opposite of an SSRI in mice, increasing serotonin reuptake and increasing the post synaptic serotonin receptors).
In addition, cillikat brought up some links between accutane, cholesterol, and vitamin D in her recent comment on this post. Though she mentioned that accutane lowered cholesterol, I found it to be a cause of increased cholesterol, LDL, and triglycerides in several studies (here is the first one from 1983, I believe.) But there is a link between accutane treatment and vitamin D. Accutane is basically a super-strong variety of vitamin A, and vitamin A and D work in concert as their receptor complexes attach together to do a variety of actions in the nucleus (6). Exceedingly high A intake could result in there being a ton of vitamin A receptor complexes swimming around and very few vitamin D complexes to join the party. This issue would be exacerbated by the typical advice to accutane users to stay out of the sun. Studies combining accutane and active vitamin D3 have used the synergistic receptor complex effect to try to kill cancer cells more effectively (7).
Vitamin D deficiency has links to depression. It is plausible that high levels of vitamin A from accutane would interfere with vitamin D doing its job and also contribute to the depression side effect, but to my knowledge this is all speculation.
But back to the original paper! What to do about acne? It shouldn't be ignored or dismissed as a non-serious condition, but treatment has to be carefully considered, and people suffering from acne carefully monitored for depression and suicidal thoughts. To me the obvious first choice for treatment would be dietary - however I am not in agreement with dermatologists (about a lot of things, actually), and it is a certainty that they know more about the skin than I do (though likely much less about traditional diets).